Winter Storm, Kittson
- When
- March 5, 6:00 AM CST to 11:24 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Surface low pressure tracked out of Colorado on Sunday, March 4th, deepened over southwest Minnesota by the evening of Monday, March 5th, before finally sliding off to the east. This brought a prolonged period of easterly winds to eastern North Dakota and the northwest quarter of Minnesota.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface low pressure tracked out of Colorado on Sunday, March 4th, deepened over southwest Minnesota by the evening of Monday, March 5th, before finally sliding off to the east. This brought a prolonged period of easterly winds to eastern North Dakota and the northwest quarter of Minnesota. East winds are generally not high impact winds, and that was the case with this storm too. Temperatures started out quite mild in the late afternoon and evening of March 4th, with most locations in the mid to upper 30s. Rain showers, with isolated thunder, developed over southeast North Dakota by the late afternoon, then spread north-northeast during the evening. As this activity lifted north-northeast, it changed over to freezing rain, sleet, and snow. During the early morning hours of the 5th, intense bands of snow developed over the southern Red River Valley and lifted north-northwest. Snowfall rates within these bands were about one to three inches per hour, from the Fargo-Moorhead area up toward Mayville and Northwood. Areas of freezing rain or mixed precipitation also fell in other areas too. However, for most of the daytime hours of the 5th, the precipitation type remained snow. Within the broad area of snow, intense thin snow bands remained. Therefore, snow totals remained highly variable, even across short distances.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 5, 4:00 AM CST, 2 hours earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
400 AM CST Mon Mar 5 2018
.SHORT TERM...(Today and tonight)
Issued at 334 AM CST Mon Mar 5 2018
Overall system performing as expected from what it looked like it
would do a day or two ago. The t-storms last evening went pretty
far north though. The first band of rain/sleet in E ND became
heavy wet snow in far NW MN in a small area near Hallock. And this
is where most models had a bullseye of precip consistently for the
past couple days....granted too high liquid but still had a bit
higher precpitation there.
That band is move northeast and north and over Bemidji/Waskish to
Warroad/Roseau and trying to reach Baudette. After this band moves
thru the LoW region the second or third bands will likely not make
it into LoW region so coord with DLH and dropped LoW county from
advisory. The rest of that region incl Bemidji-Roseau will not
have much more today but enough to keep advisory.
Second wave of precip, which was sleet earlier turning to snow in
Fargo and moving up the RRV just west of Grand Forks. This band
will continue to move NNW and as anticipated a larger area of
precipitation incl thunderstorms in eastern half of SD on the
north and east side of low pressure in eastern Nebraska/SE South
Dakota will spread north and then northwest thru SE ND into
central ND into the morning and aftn...and this will be the
heavieest snow maker. Sounding profiles show the warm layer aloft
is gone by 15z in the far south. Problem is snow amounts as
convective nature of the snow bands may make for highly variable
amounts. For now kept prev fcst area of storm totals in the 6-8
range Grand Forks/Fargo/Devils Lake with highest totals Valley
City/Lisbon area. These are totals from overnight into Tuesday AM.
Gusty east winds expected as well...with winds at 925 mb quite
strong nr 50 kts just east of the RRV, but these will not mix to
the sfc. But wind gusts to 40-45 kts likely in WC MN on the
northeast side of the sfc low today.
.LONG TERM...(Tuesday through Sunday)
Issued at 334 AM CST Mon Mar 5 2018
Relatively quiet pattern sets up with northwest flow aloft during
the beginning of the forecast period turning more zonal late in the
period. Temperatures start slightly below normal moderating towards
the end of the forecast period.
Northwest flow aloft develops over the Northern Plains as the upper
level low impacting the region during the short term moves to the
east. Another upper low interacts with the lead low ejecting out of
the Northern Plains. These two lows dance around each other in
Fujiwara fashion as they waltz into the the northeastern US through
the rest of the week. Upon the partnering upper low's closest
approach to the region, the inverted surface trough will be lured
eastward over the region bringing the chance of some light snow
Wednesday. Best chances for light snow Wednesday will be in central
and eastern North Dakota. Surface high pressure then moves over the
area from the west Thursday keeping conditions dry and cool.
Thursday morning low temperatures are forecast to dip into the single
digits above zero, but with new snowpack expected and depending on
the strength of the high temperatures could dip below zero. As the
surface high progresses eastward, return flow will promote warm air
advection that could produce light snow Friday.
This return flow precludes an incoming shortwave trough from the
northwest. Differences in guidance will keep mention of specifics
out of this discussion regarding the surface response to this
trough, although there is an increase in precipitation chances next
weekend. The low looks to be progressive with ridging aloft
developing shortly thereafter.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM CST Sun Mar 4 2018
KTVF continues to be impacted by a snow band and KDVL has some
1000 ft stratus, but the other TAF sites are in a lull with VFR
conditions. Ceilings will lower and visibilities will start to go
down with more precipitation moving in later tonight and tomorrow.
With temperatures right around the freezing point, uncertainty is
high on exact precip type through early Monday morning. Snow, rain
or FZDZ/RA will be a possibility at all TAF sites, although at
this point it seems the FZRA chances will be south and east so
just included KFAR for now. Precip will change over to all snow
during the day, with some lower visibilities down to 1SM or less
by the end of the TAF period. Some BLSN will also be a possibility
with winds gusting to near 25 to 30 kts at times.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 9 AM CST Tuesday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Winter Storm Warning until 9 AM CST Tuesday for MNZ001>004-007-
008-013>016-022>024-027>032-040.
Winter Weather Advisory until 9 AM CST Tuesday for MNZ005-009-
017.
&&
SHORT TERM...Riddle
LONG TERM...CJ
AVIATION...JRHazardous Weather Outlook National Weather Service Grand Forks ND 645 AM CST Sun Mar 4 2018 MNZ001>009-013>017-022>024-027>032-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-051245- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh County- 645 AM CST Sun Mar 4 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Rain will develop late today into tonight. Rain will change to freezing rain and snow after midnight in the Devils Lake basin and east along the Canadian border and into northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain will change to snow over the entire area Monday morning with snow heavy at times into Monday night. Excess of 6 inches of snow is possible. Wind gusts 35 to 45 mph are possible as well with highest in west central Minnesota. No hazardous weather is expected Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ040-051245- Grant- 645 AM CST Sun Mar 4 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain will change to snow Monday morning with snow Monday afternoon into Monday night. No hazardous weather is expected Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 AM CST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 AM SNOW KARLSTAD 48.58N 96.52W
03/05/2018 E7.0 INCH KITTSON MN PUBLIC
0427 AM SNOW PEMBINA 48.97N 97.25W
03/05/2018 E6.0 INCH PEMBINA ND PUBLIC
0427 AM SNOW DRAYTON 48.56N 97.18W
03/05/2018 E3.0 INCH PEMBINA ND PUBLIC
0427 AM SNOW 5 W DRAYTON 48.56N 97.29W
03/05/2018 E2.0 INCH Pembina ND PUBLIC
0427 AM SNOW 3 E DRAYTON 48.56N 97.11W
03/05/2018 E4.0 INCH Kittson MN PUBLIC
&&
DRIDDLEThe national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734574, 734575, 734576, 734577, 734578, 734579, 734580, 734581, 734582, 734583, 734584, 734585, 734586, 734587, 734588, 734589, 734590, 734591, 734592, 734593.